Tornadoes · United States · Mississippi · 2005

F1 tornado, Shellmound, Mississippi, April 29, 2005

This F1 tornado ran 3.0 miles across Leflore County on April 29, 2005, touching down at 9:59 PM CDT and reaching 100 yards wide. It killed nobody, and did $400,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
April 29, 2005
Touchdown
9:59 PM CDT (02:59 UTC)
Path length
3.0 miles (4.8 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$400,000
County
Leflore County
Touchdown point
33.580, -90.300
Lift-off point
33.600, -90.250
Record number
761

What the Weather Service recorded

This tornado touched down just West-Southwest of Shellmound and moved east for 3 miles. Several trees were uprooted and snapped along the path with an area along US Highway 49E having a number of power poles snapped off at the base. An irrigation structure was picked up and moved causing significant damage to the irrigation system. Damage from this tornado was limited due to the path occurring over open farm land.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

44 minutes of warning. NWS JAN issued a tornado warning for this county at 02:15 UTC, 44 minutes before the tornado touched down, in force until 03:00 UTC.

Issued (UTC)ExpiredProductOffice
02:15 UTC03:00 UTCTornado WarningJAN
03:00 UTC03:24 UTCTornado WarningJAN
04:03 UTC04:30 UTCSevere Thunderstorm WarningJAN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:59 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the tornado touched down at Apr 29, 8:50 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Apr 29, 8:50 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
850 PM CDT FRI APR 29 2005

.UPDATE...LATEST SATELLITE IMAGERY SHOWS A STRONG SHORT WAVE
MOVING TOWARD THE SOUTHERN PLAINS. STATIONARY BOUNDARY WAS NOTED
JUST NORTHWEST OF THE FORECAST AREA...WAITING FOR THE APPROACH OF
THE STRONG UPPER SHORT WAVE. STRONG TO SEVERE THUNDERSTORMS WERE MOVING
ACROSS THE NORTHWEST DELTA REGION OF MISSISSIPPI. CURRENT FORECAST APPEARS
TO BE ON TRACK AS THE COLD FRONT AND THUNDERSTORMS WILL MOVE ACROSS
THE REGION DURING THE OVERNIGHT HOURS. CURRENT FORECAST TEMPS AND POPS
STILL APPEAR TO BE ON TRACK.
&&

.AVIATION...WILL CONTINUE WITH CONVECTION IN THE TAFS WITH STRONGER
GUSTY WINDS ACROSS THE NORTHWEST TAFS...WHERE BETTER JET DYNAMICS
WILL TAKE PLACE.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

SHORT TERM: 17
Hazardous weather outlook, Apr 29, 6:45 PM CDT, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
645 PM CDT FRI APR 29 2005

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
302342-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
642 PM CDT FRI APR 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SATURDAY...

...THUNDERSTORMS...
SEVERE THUNDERSTORMS WILL BE POSSIBLE  TONIGHT ACROSS EXTREME
SOUTHEAST ARKANSAS...EAST LOUISIANA...AND MUCH OF MISSISSIPPI.

THE GREATEST RISK FOR SEVERE THUNDERSTORMS WILL OCCUR NORTH OF A
LINE FROM BASTROP LOUISIANA...TO HOLLANDALE...VAIDEN...AND EUPORA
MISSISSIPPI.  HERE...THE COMBINATION OF MOISTURE...INSTABILITY...AND
WIND SHEAR (WHICH IS THE CHANGE IN WIND DIRECTION/SPEED WITH HEIGHT)
WILL ALLOW FOR THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS.
THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP TONIGHT ACROSS
SOUTHERN ARKANSAS AND NORTHERN LOUISIANA...THEN MOVE ACROSS THIS
AREA BETWEEN 8 PM AND 5 AM.  TORNADOES...HAIL GREATER THAN THREE
QUARTERS OF AN INCH IN DIAMETER...AND DAMAGING WINDS IN EXCESS OF 60
MILES AN HOUR WILL BE POSSIBLE WITH THESE STORMS.

ANOTHER UPPER-LEVEL DISTURBANCE WILL PUSH A COLD FRONT FURTHER
SOUTHEAST INTO THE LOWER MISSISSIPPI VALLEY TONIGHT.  AS THESE
FEATURES MOVE INTO OUR AREA OVERNIGHT...A SQUALL LINE OF
THUNDERSTORMS IS EXPECTED MOVE ACROSS THE REGION TONIGHT.  EVEN THOUGH
DAMAGING WINDS AND LARGE HAIL APPEAR TO BE THE GREATEST RISK WITH
THESE THUNDERSTORMS...ISOLATED TORNADOES CANNOT BE RULED OUT. THIS
LINE OF THUNDERSTORMS WILL SWEEP ACROSS THE REGION
OVERNIGHT...EXITING SOUTHEAST MISSISSIPPI TOWARD SUNRISE.

RIGHT NOW...IT LOOKS LIKE THE GREATEST RISK OF SEEING SEVERE
WEATHER WILL OCCUR BETWEEN 8 PM AND 11 PM ACROSS THE ARKLAMISS
REGION...BETWEEN 11 PM AND 2 AM AROUND A LINE FROM BROOKHAVEN TO
COLUMBUS...AND BETWEEN 1 AM AND 5 AM OVER EAST CENTRAL AND
SOUTHERN MISSISSIPPI.

...FLOODING...
HEAVY RAIN MAY RESULT IN THE PONDING OF WATER ON ROADWAYS AND
OTHER LOW-LYING AREAS ACROSS AREAS NORTH OF A LINE FROM BASTROP
LOUISIANA...TO CARTHAGE AND COLUMBUS MISSISSIPPI.

AS THUNDERSTORMS EVOLVE THIS EVENING...THE POTENTIAL EXISTS THAT
A FEW STORMS WILL MOVE REPEATEDLY ACROSS THE SAME AREA.  THE
COMBINATION OF SEVERAL ROUNDS OF INTENSE STORMS...AND A SQUALL
LINE MOVING THROUGH THE REGION...WILL BRING THE POTENTIAL TO SEE
2 TO 3 INCHES OF RAIN IN A 3 HOUR PERIOD.  AT THIS TIME...AREAS
NORTH OF A LINE FROM GREENVILLE TO LEXINGTON TO KILMICHAEL HAVE
THE HIGHEST RISK OF SEEING THIS LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO
OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF
SEVERE WEATHER OPERATIONS...WILL BE NEEDED TONIGHT.
OTHERWISE...ACTIVATION IS NOT ANTICIPATED THROUGH NEXT	FRIDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Apr 29, 9:20 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
920 PM CDT FRI APR 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 PM     TSTM WND DMG     SHAW                    33.60N 90.77W
04/29/2005                   BOLIVAR            MS   EMERGENCY MNGR

            TREES AND POWERLINES DOWN

&&

AEG
Local storm report, Apr 29, 9:38 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
938 PM CDT FRI APR 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TORNADO          2 SE SHAW               33.58N 90.75W
04/29/2005                   SUNFLOWER          MS   LAW ENFORCEMENT

            SHAW PD REPORTED TORNADO ON THE GROUND SOUTHEAST OF SHAW.
            REPORT RELAYED BY BOLIVAR EOC.

&&

AEG
Local storm report, Apr 29, 9:50 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
950 PM CDT FRI APR 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     HAIL             1 W BASTROP             32.77N 91.93W
04/29/2005  0.88 INCH        MOREHOUSE          LA   AMATEUR RADIO

            PENNY TO NICKEL SIZED HAIL.

&&

AEG
Local storm report, Apr 29, 9:53 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
953 PM CDT FRI APR 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     HAIL             BASTROP                 32.77N 91.91W
04/29/2005  1.00 INCH        MOREHOUSE          LA   AMATEUR RADIO

            ON EAST SIDE OF BASTROP.

&&

AEG
Special weather statement, Apr 29, 9:54 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
954 PM CDT FRI APR 29 2005

ARZ074>075-LAZ007>009-015-MSZ019-025>042-301000-
ASHLEY AR-CHICOT AR-EAST CARROLL LA-MOREHOUSE LA-
RICHLAND LA-WEST CARROLL LA-ATTALA MS-CARROLL MS-
CHOCTAW MS-CLAY MS-GRENADA MS-HOLMES MS-HUMPHREYS MS-
ISSAQUENA MS-LEFLORE MS-LOWNDES MS-MONTGOMERY MS-
NOXUBEE MS-OKTIBBEHA MS-SHARKEY MS-SUNFLOWER MS-
WASHINGTON MS-WEBSTER MS-WINSTON MS-YAZOO MS-

THE NATIONAL WEATHER SERVICE HAS REPLACED TORNADO WATCH 211
WITH TORNADO WATCH 213 UNTIL 5 AM CDT FOR THE FOLLOWING
AREAS...

IN ARKANSAS THE NEW WATCH INCLUDES 2 COUNTIES

IN SOUTHEAST ARKANSAS

ASHLEY                CHICOT

IN LOUISIANA THE NEW WATCH INCLUDES 4 COUNTIES

IN NORTHEAST LOUISIANA

EAST CARROLL          MOREHOUSE             RICHLAND
WEST CARROLL

IN MISSISSIPPI THE NEW WATCH INCLUDES 19 COUNTIES

IN CENTRAL MISSISSIPPI

ATTALA                CHOCTAW               HOLMES
HUMPHREYS             YAZOO

IN EAST CENTRAL MISSISSIPPI

NOXUBEE               WINSTON

IN NORTH CENTRAL MISSISSIPPI

CARROLL               GRENADA               LEFLORE
MONTGOMERY            WEBSTER

IN NORTHEAST MISSISSIPPI

CLAY                  LOWNDES               OKTIBBEHA

IN NORTHWEST MISSISSIPPI

SUNFLOWER             WASHINGTON

IN WEST CENTRAL MISSISSIPPI

ISSAQUENA             SHARKEY

THIS INCLUDES THE CITIES OF...CROSSETT...NORTH CROSSETT...
HAMBURG...WEST CROSSETT...GREENWOOD...WEST POINT...COLUMBUS...
ROLLING FORK...ANGUILLA...KOSCIUSKO...RAYVILLE...DELHI...
YAZOO CITY...MACON...BROOKSVILLE...GRENADA...STARKVILLE...
LAKE PROVIDENCE...DERMOTT...LAKE VILLAGE...EUDORA...WINONA...
INDIANOLA...RULEVILLE...VAIDEN...NORTH CARROLLTON...CARROLLTON...
BASTROP...ACKERMAN...WEIR...EUPORA...MABEN...MATHISTON...DURANT...
TCHULA...LEXINGTON...PICKENS...GOODMAN...BELZONI...ISOLA...
GREENVILLE...MAYERSVILLE...LOUISVILLE...OAK GROVE AND EPPS.

LAZ016-023>026-MSZ043>051-053>056-059>063-301000-
CATAHOULA LA-CONCORDIA LA-FRANKLIN LA-MADISON LA-
TENSAS LA-ADAMS MS-CLAIBORNE MS-COPIAH MS-FRANKLIN MS-
HINDS MS-JEFFERSON MS-KEMPER MS-LAWRENCE MS-LEAKE MS-
LINCOLN MS-MADISON MS-NESHOBA MS-NEWTON MS-RANKIN MS-
SCOTT MS-SIMPSON MS-SMITH MS-WARREN MS-

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 213 IN
EFFECT UNTIL 5 AM CDT FOR THE FOLLOWING AREAS...

IN LOUISIANA THIS WATCH INCLUDES 5 COUNTIES

IN NORTHEAST LOUISIANA

CATAHOULA             CONCORDIA             FRANKLIN
MADISON               TENSAS

IN MISSISSIPPI THIS WATCH INCLUDES 18 COUNTIES

IN CENTRAL MISSISSIPPI

COPIAH                HINDS                 LEAKE
MADISON               RANKIN                SCOTT
SIMPSON               SMITH

IN EAST CENTRAL MISSISSIPPI

KEMPER                NESHOBA               NEWTON

IN SOUTH CENTRAL MISSISSIPPI

LAWRENCE              LINCOLN

IN SOUTHWEST MISSISSIPPI

ADAMS                 CLAIBORNE             FRANKLIN
JEFFERSON

IN WEST CENTRAL MISSISSIPPI

WARREN

THIS INCLUDES THE CITIES OF...RIDGELAND...MADISON...CANTON...
TALLULAH...BROOKHAVEN...WINNSBORO...NATCHEZ...MAGEE...
MENDENHALL...PEARL...BRANDON...RICHLAND...FOREST...MORTON...
VICKSBURG...TAYLORSVILLE...RALEIGH...CRYSTAL SPRINGS...
HAZLEHURST...WESSON...JACKSON...PORT GIBSON...NEWTON...UNION...
DECATUR...CONEHATTA...FAYETTE...PHILADELPHIA...PEARL RIVER...
MONTICELLO...NEW HEBRON...BUDE...ROXIE...MEADVILLE...CARTHAGE...
DE KALB...SCOOBA...VIDALIA...FERRIDAY...WEST FERRIDAY...
JONESVILLE...HARRISONBURG...NEWELLTON...
ST. JOSEPH AND WATERPROOF.

MSZ018-300400-
BOLIVAR MS-

TORNADO WATCH NUMBER 211 REMAINS VALID UNTIL 11 PM CDT FOR THE
FOLLOWING AREAS...

IN MISSISSIPPI THIS WATCH INCLUDES 1 COUNTY

IN NORTHWEST MISSISSIPPI

BOLIVAR

THIS INCLUDES THE CITIES OF...CLEVELAND.
Local storm report, Apr 29, 9:57 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
957 PM CDT FRI APR 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             BASTROP                 32.77N 91.91W
04/29/2005  2.75 INCH        MOREHOUSE          LA   AMATEUR RADIO

&&

AEG

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Little Rock, AR (KLZK), 00:00Z

3.0 hours before the tornado, 141 km from the path. April 30, 2005.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2005-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -57106, lifted condensation level 473 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Little Rock, AR at 00:00Z on 2005-04-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 61 square meters per square second, 0 to 6 km bulk shear 66 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-57106 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
473 m above ground
0-6 km bulk shear
66 kt
0-1 km bulk shear
22 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5
0-3 km lapse rate
3.4 K/km

Open this sounding in Storm Lab

Little Rock, AR (KLZK), 12:00Z

9.0 hours after it, 141 km from the path. April 30, 2005.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2005-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -94216, lifted condensation level 678 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Little Rock, AR at 12:00Z on 2005-04-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -77 square meters per square second, 0 to 6 km bulk shear 72 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-94216 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
72 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
-77 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
2.2 K/km

Open this sounding in Storm Lab

The surface observations

Greenwood/Leflore (GWO), 21 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
01:53 UTC7564180° 10 kt1005.4VCTS
02:13 UTC75.264.4180° 11 kt1005.1VCTS
02:38 UTC75.262.6180° 17 kt231004.7
02:53 UTC7663190° 24 kt271004.4TS
03:43 UTC7762.6270° 9 kt1006.1
03:53 UTC7464260° 7 kt1006.1-RA
04:05 UTC73.464.4270° 5 kt1006.1VCTS -RA
04:28 UTC71.666.2280° 13 kt171007.1+TSRA
04:35 UTC69.866.2230° 9 kt171006.4+TSRA BR
04:45 UTC69.866.2240° 10 kt151006.8-TSRA BR
04:53 UTC6966240° 10 kt1007.1-TSRA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Jackson/Brandon,MS radar (KDGX), 148 km away, was scanning. The volume nearest the touchdown began at 03:00 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2005 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are

The other tornadoes of April 29, 2005

3 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 299:35 PM CDTF0Sunflower, MS1.060$50,000
April 2910:25 PM CDTF0Carroll, MS0.550
April 2912:42 AM CDTF1Monroe, MS2.075$30,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.